Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

August 10, 2020Lyon County, Osceola County, Iowa; Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 10, 2020, 5:51 AM CDT for Lyon County, Osceola County, Iowa; Nobles County, Rock County, Minnesota. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2020, 5:51 AM CDT (10:51 UTC)
Expired
Aug 10, 2020, 6:30 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lyon County, IA, Osceola County, IA, Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:53 AM CDTHAIL 1Rock Rapids, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.9 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2342 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
1.0
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

297 
WUUS53 KFSD 101051
SVRFSD
IAC119-143-MNC105-133-101130-
/O.NEW.KFSD.SV.W.0166.200810T1051Z-200810T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
551 AM CDT Mon Aug 10 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lyon County in northwestern Iowa...
  Osceola County in northwestern Iowa...
  Southeastern Rock County in southwestern Minnesota...
  Southern Nobles County in southwestern Minnesota...

* Until 630 AM CDT.

* At 551 AM CDT, a severe thunderstorm was located near Rock Rapids,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ellsworth around 600 AM CDT.
  Little Rock around 610 AM CDT.
  Sibley and Ashton around 620 AM CDT.
  Ocheyedan and Melvin around 630 AM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4325 9542 4337 9627 4358 9622 4355 9545
      4350 9545 4350 9539 4326 9539
TIME...MOT...LOC 1051Z 280DEG 39KT 4348 9614 

HAIL...1.00IN
WIND...60MPH
 
$$

Kalin
2 follow-up statements
039 
WWUS53 KFSD 101059
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
559 AM CDT Mon Aug 10 2020

IAC119-143-MNC105-133-101130-
/O.CON.KFSD.SV.W.0166.000000T0000Z-200810T1130Z/
Lyon IA-Osceola IA-Rock MN-Nobles MN-
559 AM CDT Mon Aug 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN LYON...OSCEOLA...SOUTHEASTERN ROCK AND SOUTHERN
NOBLES COUNTIES...

At 558 AM CDT, a severe thunderstorm was located near Ellsworth, or
near Rock Rapids, moving east at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Little Rock around 610 AM CDT.
  Sibley and Ashton around 620 AM CDT.
  Ocheyedan around 635 AM CDT.
  Harris around 645 AM CDT.

Other locations impacted by this severe thunderstorm include Bigelow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4336 9620 4358 9610 4355 9545 4350 9545
      4350 9539 4326 9539 4325 9542
TIME...MOT...LOC 1058Z 279DEG 37KT 4347 9605 

HAIL...1.75IN
WIND...60MPH
 
$$

Kalin
041 
WWUS53 KFSD 101124
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
624 AM CDT Mon Aug 10 2020

IAC119-143-MNC105-133-101134-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-200810T1130Z/
Lyon IA-Osceola IA-Rock MN-Nobles MN-
624 AM CDT Mon Aug 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON...OSCEOLA...
SOUTHEASTERN ROCK AND SOUTHERN NOBLES COUNTIES WILL EXPIRE AT 630 AM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
northwestern Iowa.

LAT...LON 4336 9620 4358 9610 4355 9545 4350 9545
      4350 9539 4326 9539 4325 9542
TIME...MOT...LOC 1124Z 280DEG 39KT 4342 9570 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:41 AM CDT, 10 minutes earlier.

Area forecast discussion, Aug 10, 5:41 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
541 AM CDT Mon Aug 10 2020

.SHORT TERM...(Today and Tonight)
Issued at 236 AM CDT Mon Aug 10 2020

Current obs would indicate a surface boundary oriented from near
Yankton northeastward into southwestern MN. Have had a couple of
cells try to develop along this feature very early this morning,
though in the absence of significant shear they have fallen apart.
Although presently convection free, models are still depicting
convective development towards 09Z as a subtle shortwave over
central SD slides eastward and midlevel frontogenesis increases
south of Interstate 90. Although CAPE values will be slowly
decreasing toward 12Z, could still see a couple stronger storms
south of I-90 into the mid morning hours as bulk shear increases a
bit. The main threats would be large hail, and strong winds with
model depicted DCAPE running around 1000 J/KG into the early
morning.

Once convection clears out of our southeast by mid morning, it will
be a beautiful day with clearing skies and falling dew points. Highs
will run in the upper 70s to around 80.

As high pressure drifts across the region tonight, look for clear
skies, light winds, and cooler temperatures. Lows will be in the 50s
over the entire area.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 AM CDT Mon Aug 10 2020

The surface ridge will drift off to the east on Tuesday, allowing
for a return flow of warmer and moister air as dew points slowly
climb back into the 60s. It will remain dry during the day with
highs in the lower to mid 80s. Thunderstorm chances return for
Tuesday night as a shortwave tracks across the region and
instability increases. Shear does not look overly impressive at this
point, so thinking that severe chances are on the lower end.

For the remainder of the week, a subtle warming trend continues into
Friday with highs settling in on the mid and upper 80s as the upper
level pattern become nearly zonal through the week. With afternoon
dew points running in the lower 70s, it will be humid through the
period. There will be periodic thunderstorm chances in the presence
of instability and moisture, though hard to pin down timing with
subtle shortwaves moving through the upper level flow.

The end of the week closes out with slightly cooler weather for next
weekend as a frontal boundary slides through the region - though
models are handling the timing differently.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 538 AM CDT Mon Aug 10 2020

Scattered thunderstorms, primarily south of Interstate 90 through
mid to late morning. Otherwise, VFR conditions expected through
the TAF period. Winds will be light into tonight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Aug 10, 3:18 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
318 AM CDT Mon Aug 10 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110830-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
318 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible though mid morning,
mainly from the Interstate 90 corridor and southward. A few of
these storms could become strong to severe, with hail to the size
of half dollars and wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible through 10 am.

In the hours before

Local storm report, Aug 10, 4:47 AM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     HAIL             PLANKINTON              43.71N 98.49W
08/10/2020  M1.75 INCH       AURORA             SD   PUBLIC

&&
Local storm report, Aug 10, 4:51 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     HAIL             1 SW GREGORY            43.23N 99.43W
08/10/2020  M2.00 INCH       GREGORY            SD   PUBLIC

&&
Local storm report, Aug 10, 5:47 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 AM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     TSTM WND GST     2 WSW PICKSTOWN         43.05N 98.57W
08/10/2020  M61 MPH          GREGORY            SD   MESONET

            MESONET STATION 244 SD RWIS FT. RANDALL DAM.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:49 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury41 min
Aug 10, 9:26 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Ida34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.